IVIG: FDA Demands More Prominent Notification of the Risk of Blood Clots
But it comes with risks. I have discussed some before including infusion reactions and allergies, and renal disease. It is an expensive pooled blood product, so there is always the theoretical risk of an occult infection, but there is such extensive safety measures in place that I don't worry much about that one.
Now the FDA is highlighting the risk of blood clots (thrombosis) in a boxed warning.
Ironically those of us with ITP already have a simultaneously higher risk of both bleeding and clotting. How lucky can you be?
I don't plan to stop getting the infusions, though there is a good chance my ITP is no longer active, but why take the chance. Instead I will try to avoid hopping on a plane the day after an infusion as has been in the case many times in the past. Hydration, being active, and my omega 3 rich diet might also help mitigate risk. So would aspirin, but that's not for me with all my platelet problems in the past.
This is the communication directly from the FDA:
Vaccines, Blood & Biologics
FDA Safety Communication: New boxed warning for thrombosis related to human immune globulin products.
Date: June 10, 2013
Purpose: FDA has analyzed recent data that has strengthened the association between the use of intravenous, subcutaneous and intramuscular human immune globulin products and the risk of thrombosis. Additional caution regarding the use of these products is warranted.
Summary of Safety Issue 1 Recommendations for Patients 2 Recommendations for Health Professionals 3 Summary of Safety Issue
The U.S. Food and Drug Administration (FDA) is requiring manufacturers to add information on thrombosis to th current boxed warning in the labels of all intravenous human immune globulin products and to add a boxed warning to the labels of all subcutaneous and intramuscular human immune globulin products to highlight the risk of thrombosis and to add information on its mitigation.
A retrospective analysis of data from a large health claims-related database, as well as continued postmarketing adverse event reports of thrombosis have strengthened the evidence for an association between the use of intravenous, subcutaneous, and intramuscular human immune globulin products and the risk of thrombosis. This information necessitates a boxed warning for the entire class of products.
Human immune globulin products are used in a variety of conditions, both on and off-label, by healthcare professionals who may not be aware of the thrombosis risk and measures that could be taken to mitigate this risk.
Although all human immune globulin products already contain some information related to the risk of thrombosi in the current WARNINGS and PRECAUTIONS sections of their labels, FDA recognizes that the communication of this risk and its mitigation are not standardized. FDA proposes that for thrombosis a more prominent placement of risk information and a uniform approach for communicating the risk and its possible mitigation will help to reduce the occurrence of these serious adverse events.
The information on thrombosis in the boxed warning states:
Thrombosis may occur regardless of the route of administration.
Risk factors include: advanced age, prolonged immobilization, hypercoagulable conditions, history of venous or arterial thrombosis, use of estrogens, indwelling central vascular catheters, hyperviscosity and cardiovascular risk factors.
Thrombosis may occur in the absence of known risk factors.
For patients at risk of thrombosis, administer at the minimum concentration available and at the minimum rate of infusion practicable.
Ensure adequate hydration in patients before administration.
Monitor for signs and symptoms of thrombosis and assess blood viscosity in patients at risk for hyperviscosity.
Recommendations for Patients
Patients should be aware of this risk and discuss this risk with their healthcare professionals.
Be aware that thrombosis is associated with human immune globulin products.
Talk to your healthcare professional about any risk factors or concerns you may have with human immune globulin products.
Contact your healthcare professional if you develop any signs or symptoms of thrombosis during or after receiving human immune globulin. Signs or symptoms of thrombosis may include:
pain and/or swelling of an arm or leg with warmth over the affected area
discoloration of an arm or leg
unexplained shortness of breath
numbness or weakness on one side of the body
Recommendations for Healthcare Professionals
Healthcare professionals should be aware of the risk for thrombosis with human immune globulin products and ensure appropriate patient selection and monitoring.
Discuss with your patients the risk of thrombosis associated with these products.
Carefully consider risk factors when selecting patients for treatment with human immune globulin products
Monitor patients carefully for signs and symptoms of thrombosis both at the time of infusion and after infusion and encourage patients to report any signs or symptoms.
Report adverse events involving human immune globulin products to the FDA MedWatch program.